New York, 2017

High Wind in New York, March 2, 2017

March 2, 2017 · NWS BGM · 1 event in 1 county or zone

A cold front passed across central New York during late evening of the 1st. Strong winds developed behind this front in north central New York with some areas seeing wind gusts in excess of 60 mph during the early morning hours of the 2nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front passed across central New York during late evening of the 1st. Strong winds developed behind this front in north central New York with some areas seeing wind gusts in excess of 60 mph during the early morning hours of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 2, 3:46 AM EST, 8 minutes earlier.

Area forecast discussion, Mar 2, 3:46 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
346 AM EST Thu Mar 2 2017

.SYNOPSIS...
Gusty winds will continue today as much colder air overspreads
the region. A few snow showers or flurries may occur mainly in
Central New York today and tonight, and then areawide Friday as
a disturbance passes. Arctic air will further plunge across the
Northeast to start the weekend, including near-or-below zero
wind chills late Friday night into early Saturday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
315 AM Update...
Gusty winds will be the main issue today, as much colder air
overspreads the region in the wake of a strong cold front. It
will be a brisk day that serves as a good reminder that the
calendar still says it is winter despite recent warm weather.

In coordination with NWS Buffalo and NWS Albany, the Flood
Watch that was in effect for Northern Oneida County has been
cancelled since rainfall came in under what had been forecast,
and snowmelt is halting as temperatures continue to quickly
fall; so prospects for the Black River actually reaching flood
stage have become minimal.

Significant cold air advection and steep lapse rates up to 700mb
has been mixing down strong westerly winds behind the front that
just went through overnight. Peak gusts have included 54 mph in
Syracuse, 53 mph in Penn Yan, 52 mph at Wilkes-Barre/Scranton
International Airport, and 50 mph in Sherburne with many other
locations reaching between 40 and 50 mph. Pressure gradient will
remain tight through the morning, with mixing layer becoming
shallower yet still enough for strong gusts up to about midday.
Wind Advisory thus continues until 1 PM.

There is a lot of shear in the mixed layer, and the air mass is
quite dry. Thus snow showers and flurries (mixed with rain in a
few spots prior to dawn) will be rather spotty while also
becoming relegated to mainly Central New York and also primarily
this morning. Into tonight however, Canadian GEM model along
with hints from 00Z GFS and 06Z NAM models suggest that we will
get a brief lake-to-lake connection from Georgian Bay across
Lake Ontario which will probably yield a band of lake effect
snow stretching roughly along Finger Lakes-Ithaca-Cortland-
Whitney Point-Sidney-Delhi. A localized half inch to inch
accumulation is not out of the question in that general area
overnight.

Highs for today already occurred at midnight, but after daytime
readings in the upper 20s-upper 30s, lows tonight are figured
to be mainly mid teens to lower 20s. Northern Oneida County
could get closer to 10 degrees.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
330 am update... After our recent spell of unseasonably warm
weather, this period will be a harsh reminder that we're still
in winter.

The passage of a secondary trough Friday will usher in bitter
cold arctic air to start the weekend. In fact, after readings
fall into the single digits and teens Friday night, they will
only recover into the 15-25 degree range for highs Saturday.
Also, with brisk winds much of this period, apparent
temperatures will fall into the zero to minus ten range for most
locales later Friday night into Saturday.

The trough feature mentioned above will likely trigger at least
scattered snow showers on Friday, with a period of lake-effect
snow in its wake southeast of Lake Ontario, especially Friday
night. Although this does not look like a major event (somewhat
transitional flow pattern, fairly shallow moisture, and the
presence of directional shear in the mixed layer), areas seeing
more persistent snow bands could pick up a couple of inches.
Lake-effect snow should diminish with time Saturday, owing to
incoming high pressure from the west.

Outside of lake-effect areas, only some flurries are
anticipated.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
345 am update... Our roller-coaster ride will continue, with
cold temperatures to start the period, significantly moderating
with time early next week.

Cold high pressure is forecast to slide across NY/PA Saturday
night into Sunday, with dry weather and clear-partly cloudy
skies.

From later Sunday-Monday, a developing warm frontal feature in
the lower levels over NY State could bring periodic light
precipitation. This will likely be in the form of light snow, or
a rain/snow mix to start on Sunday, but will transition more to
rain with time by Monday, as temperatures warm.

Rain showers are likely to become more numerous Tuesday, and
possibly into Wednesday, as a moist southerly flow develops, in
advance of an approaching cold front. The cold front's passage
(likely sometime Wednesday) should usher in drier, more
seasonable weather.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Cold front is finishing its move through the region, with gusty
west to west-northwest winds in its wake through the coming
morning. Brief high end MVFR ceilings will also occur along the
front as well as light rain showers changing to snow showers,
but with little if any impact on visibility. MVFR ceilings
should persist through the morning for KSYR-KRME as well as
non-restrictive flurries at times, otherwise generally VFR
conditions expected through the remainder of the TAF period with
west-northwest wind gradually diminishing with time.

OUTLOOK...

Friday-Friday night...Possible restrictions in snow showers as
a weak disturbance passes.

Saturday...VFR except brief restrictions possible from lake
effect snow showers at KSYR.

Saturday night-Sunday...VFR.

Sunday night-early Monday...Restrictions in rain-snow showers.

Monday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 1 PM EST this afternoon for PAZ038>040-043-
     044-047-048-072.
NY...Wind Advisory until 1 PM EST this afternoon for NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...MLJ
LONG TERM...MLJ
AVIATION...MDP
Hazardous weather outlook, Mar 2, 3:25 AM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
325 AM EST Thu Mar 2 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-030830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
325 AM EST Thu Mar 2 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory until 1 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any high wind speeds or impacts.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Onondaga

When
March 2, 3:54 AM EST
Where
Onondaga forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

A 64 mph wind gust was measured at the Syracuse Airport just before 4 am EST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675040.